Missouri, 2004

Hail in Missouri, August 28, 2004

August 28, 2004 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 28, 10:50 AM CST, 18 minutes earlier.

Area forecast discussion, Aug 28, 10:50 AM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1150 AM CDT SAT AUG 28 2004

.DISCUSSION...
CONVECTION HAD INTENSIFIED AT LATE MORNING ACROSS FAR SOUTH CENTRAL
MISSOURI NEAR THE ARKANSAS BORDER WHERE AMPLE HEATING YIELDED
SURFACE BASED CAPES NEAR 2500 J/KG.  THIS ACTIVITY HAD INCREASED
AHEAD OF A MESOSCALE VORTICITY CENTER TRACKING ACROSS NORTHERN
ARKANSAS.

SHOWERS AND EMBEDDED THUNDER HAD ALSO DEVELOPED FARTHER NORTH INTO
SOUTHWEST MISSOURI NORTH OF THE MESOSCALE VORTICITY CENTER AND AHEAD
OF THE SURFACE COLD FRONT THAT STRETCHED FROM NORTH CENTRAL MISSOURI
TO JUST EAST OF JOPLIN.  PRECIPITATION REDEVELOPMENT ALSO AIDED BY
APPROACHING MID LEVEL TROUGH AND AREA OF UPPER DIVERGENCE IN
ENTRANCE REGION OF THE UPPER JET.

CLOUD COVER AND SHOWERS WILL KEEP TEMPERATURES NEARLY STEADY ACROSS
MUCH OF THE AREA THIS AFTERNOON. PORTIONS OF FAR SOUTH CENTRAL HAD
SOARED INTO THE UPPER 80S BUT WILL QUICKLY COOL OFF IN THE NEXT
COUPLE OF HOURS AS STORMS MOVE THROUGH.

HEAVY RAINFALL NEAR THE ARKANSAS BORDER COULD RESULT IN LOCALIZED
MINOR FLOODING.

SHORT TERM GRIDS AND FORECAST HAVE BEEN UPDATED THE LATEST RADAR
TRENDS.

&&

.AVIATION...
AREAS OF MVFR CONDITIONS CAN BE EXPECTED THROUGH THE AFTERNOON AS A
COLD FRONT MOVES ACROSS THE AREA. CEILINGS AND VISIBILITIES WILL
LOWER IN SCATTERED SHOWERS AND THUNDERSTORMS. SKIES WILL CLEAR OUT
THIS EVENING WITH SOME FOG DEVELOPING AFTER MIDNIGHT TONIGHT.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

FOSTER
Hazardous weather outlook, Aug 28, 9:00 AM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1000 AM CDT SAT AUG 28 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281800-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
1000 AM CDT SAT AUG 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
  MISSOURI THROUGH THE EARLY AFTERNOON. THE STORMS WILL AFFECT AREAS
  EAST OF A LINE FROM FORT LEONARD WOOD TO BRANSON WITH THE
  STRONGEST STORMS NEAR THE ARKANSAS BORDER. THE PRIMARY THREAT
  FROM THESE STORMS WILL BE HEAVY RAINFALL AND LOCALIZED FLOODING.

  PATCHY DENSE FOG IS POSSIBLE AFTER MIDNIGHT...ESPECIALLY OVER
  WESTERN PORTIONS OF THE OUTLOOK AREA...WEST OF HIGHWAY 65.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER/IZZI

In the hours before

Local storm report, Aug 28, 7:02 AM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0802 AM CDT SAT AUG 28 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 AM     TSTM WND DMG     1 N RICHARDS            37.93N 94.57W
08/28/2004                   VERNON             MO   LAW ENFORCEMENT

            DOWN BURST CAUSED ROOF DAMAGE TO SHERRIFS HOME. IN
            ADDITION, LARGE BARN WAS BLOWN DOWN AND TREES WERE
            UPROOTED AND SNAPPED OFF TWENTY FEET UP.

FEH
Local storm report, Aug 28, 11:07 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1207 PM CDT SAT AUG 28 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1129 AM     TSTM WND DMG     1 W WEST PLAINS         36.73N 91.87W
08/28/2004                   HOWELL             MO   LAW ENFORCEMENT

            TREES DOWN. REPORTED BY LAW ENFORCEMENT.

FEH

The radar

The Springfield radar (KSGF), 173 km away, was scanning. The volume nearest the first event began at 17:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Oregon

When
August 28, 11:08 AM CST
Where
Oregon County, Thomasville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.783, -91.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415734.